Kansas, 2025

Blizzard in Kansas, March 4 to 5, 2025

March 4 to 5, 2025 · NWS TOP · 5 events in 5 counties and zones

An extremely intense low pressure system moved into Missouri during the evening of March 4th. Northwest winds on the backside of the storm increased and rain changed to snow bringing a brief 3-4 hour period of blizzard conditions to parts of northeast Kansas.

Where it happened

Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TOP wrote it up.

An extremely intense low pressure system moved into Missouri during the evening of March 4th. Northwest winds on the backside of the storm increased and rain changed to snow bringing a brief 3-4 hour period of blizzard conditions to parts of northeast Kansas. Snowfall amounts ranged from 1-3 inches however northwest winds of 40-70 mph combined with falling snow to reduce visibilities to one quarter mile or less in open areas for several hours.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before the first event at Mar 4, 5:43 PM CST, 2 hours 17 minutes earlier. Its key messages:

  • An intense storm system to bring thunderstorms, very strong winds and blizzard conditions through tonight.
  • Very strong northwest winds are expected to develop late this afternoon with gusts up to 70 mph possible. These winds should persist through the night tonight and a high wind warning remains in effect.
  • A period of moderate snow is forecast on the back side of the storm system. The falling snow along with very strong winds could create white out conditions. A blizzard warning for northeast Kansas is posted for this evening and overnight.
Area forecast discussion, Mar 4, 5:43 PM CST, 2 hours 17 minutes before
Area Forecast Discussion
National Weather Service Topeka KS
543 PM CST Tue Mar 4 2025

.KEY MESSAGES...

- An intense storm system to bring thunderstorms, very strong
  winds and blizzard conditions through tonight.

- Very strong northwest winds are expected to develop late this
  afternoon with gusts up to 70 mph possible. These winds
  should persist through the night tonight and a high wind
  warning remains in effect.

- A period of moderate snow is forecast on the back side of the
  storm system. The falling snow along with very strong winds
  could create white out conditions. A blizzard warning for
  northeast Kansas is posted for this evening and overnight.

&&

.DISCUSSION...
Issued at 228 PM CST Tue Mar 4 2025

At 1930Z the mid level low was located over north central Oklahoma
and was pivoting to the northeast. A dry slot had worked into south
central and central Kansas at 19Z. Radar was showing some isolated
convection developing in areas where there was some breaks in the
clouds from southeast into northeast Kansas as well as in an area of
steep low level lapse rates. Expect some isolated convection through
the early evening hours in east central Kansas.

The main concerns for this forecast are very strong winds and winter
weather conditions tonight into the morning hours of Wednesday. At
19Z the surface low was over southeast Kansas with a strong pressure
gradient on the west side across western into north central Kansas.
As the low moves east through the rest of the afternoon and evening
strong northerly winds with gusts up to 60 mph will spread from west
to east. Additionally precipitation will change over from rain to
snow with widespread blowing snow reducing visibilities to less than
a half or quarter of a mile tonight. The highest probability (>80
percent) of blizzard conditions still looks across northeast Kansas.
Have continued the Blizzard Warning and Winter Weather Advisory for
much of the area tonight. Have increased snow amounts slightly as
some frontogenetic banding as well as isentropic lift and dynamic
forcing may lead to some locally higher amounts. Generally expecting
from 1 to 3 inches with isolated 4 inch amounts in far northeast
Kansas. The snow is expected to end from west to east later tonight,
but strong north winds will lead to blowing snow through the morning
hours on Wednesday.

Temperatures will be below normal on Wednesday and as RH drops to
around 25 percent in central and north central Kansas Wednesday
afternoon elevated fire danger may develop depending on how quickly
the fuels dry out. The strong winds will decrease by late afternoon.

Temperatures warm back up on Thursday to near normal for much of the
area, before cooling back down on Friday as another weather system
moves across the central Plains Thursday and Friday. This system
will bring a chance of rain and snow to the area, mainly areas near
and north of Interstate 70. Currently any accumulating snowfall looks
to stay north of Kansas in Nebraska.

A dry period is expected from Friday night into early next week.
Temperatures will gradually warm each Day with highs in the 70s
expected next Monday and Tuesday.

&&

.AVIATION /00Z TAFS THROUGH 00Z THURSDAY/...
Issued at 537 PM CST Tue Mar 4 2025

Major flight issues expected through the bulk of this forecast.
Rain has changed to snow in portions of southeast Nebraska and
the transition appears a bit faster than earlier. Gusts of 50
knots also not far upstream and are still on track to spread
across the terminals in the next several hours. Snowfall rates
may not support +SN but expect LIFR conditions in the wind/snow
combination for at least portions of the 02-08Z window. Winds
and ceilings gradually return to more reasonable flight
conditions after 13Z.

&&

.TOP WATCHES/WARNINGS/ADVISORIES...
High Wind Warning until noon CST Wednesday for KSZ008-KSZ009-
KSZ010-KSZ011-KSZ012-KSZ020-KSZ021-KSZ022-KSZ023-KSZ024-KSZ026-
KSZ034-KSZ035-KSZ036-KSZ037-KSZ038-KSZ039-KSZ040-KSZ054-KSZ055-
KSZ056-KSZ058-KSZ059.
Winter Weather Advisory until 3 AM CST Wednesday for KSZ008-
KSZ009-KSZ020-KSZ021.
Blizzard Warning until 4 AM CST Wednesday for KSZ010-KSZ011-
KSZ012-KSZ022-KSZ023-KSZ024-KSZ026-KSZ036-KSZ038-KSZ039-KSZ040.
Winter Weather Advisory until 3 AM CST Wednesday for KSZ035-
KSZ037-KSZ054-KSZ055-KSZ056-KSZ058-KSZ059.

&&

DISCUSSION...53
AVIATION...Poage
Hazardous weather outlook, Mar 4, 5:34 PM CST, 2 hours 26 minutes before
Hazardous Weather Outlook
National Weather Service Topeka KS
534 PM CST Tue Mar 4 2025

KSZ008>012-020>024-026-034>040-054>056-058-059-052345-
Republic-Washington-Marshall-Nemaha-Brown-Cloud-Clay-Riley-
Pottawatomie-Jackson-Jefferson-Ottawa-Dickinson-Geary-Morris-
Wabaunsee-Shawnee-Douglas-Lyon-Osage-Franklin-Coffey-Anderson-
534 PM CST Tue Mar 4 2025

This Hazardous Weather Outlook is for portions of central Kansas,
east central Kansas, north central Kansas, and northeast Kansas.

.DAY ONE...Tonight

Very strong and damaging winds will spread southeast across the
area tonight. Northwest winds sustained at 35 to 45 mph with
gusts around 65 mph are expected. A High Wind Warning remains in
effect for the entire area through noon Wednesday.

Rain is forecast to change over to snow this evening. The snowfall
is likely to occur during the strong northwest winds gusting
around 65 mph, creating white out conditions for locations along
and north of a line from Junction City to Lawrence. A Blizzard
Warning is posted for this area from 8 pm until 4 am. A Winter
Weather Advisory is posted elsewhere for near blizzard conditions.
Do not travel tonight.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

The northwest winds with gusts up to 65 mph will gradually
subside Wednesday morning.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report the total amount of snow
received and any wind measurement or damage reports from this
storm to the National Weather Service in Topeka.

&&

More detailed information can be found at:
www.weather.gov/media/top/DssPacket.pdf

In the hours before

Local storm report, Mar 4, 7:01 PM CST, 59 minutes before
Preliminary Local Storm Report
National Weather Service Topeka KS
701 PM CST Tue Mar 4 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0651 PM     Non-Tstm Wnd Gst 1 NNE Frankfort         39.71N 96.41W
03/04/2025  M61 MPH          Marshall           KS   Public

&&

ng
Local storm report, Mar 4, 7:07 PM CST, 53 minutes before
Preliminary Local Storm Report
National Weather Service Topeka KS
707 PM CST Tue Mar 4 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0641 PM     Non-Tstm Wnd Gst 2 WSW Belleville        39.81N 97.67W
03/04/2025  M60 MPH          Republic           KS   Public

&&

ng
Local storm report, Mar 4, 7:08 PM CST, 52 minutes before
Preliminary Local Storm Report
National Weather Service Topeka KS
708 PM CST Tue Mar 4 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0645 PM     Non-Tstm Wnd Gst Concordia               39.57N 97.66W
03/04/2025  M64 MPH          Cloud              KS   Other Federal

&&

ng
Local storm report, Mar 4, 7:09 PM CST, 51 minutes before
Preliminary Local Storm Report
National Weather Service Topeka KS
709 PM CST Tue Mar 4 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0648 PM     Non-Tstm Wnd Gst 2 SSE Concordia         39.54N 97.65W
03/04/2025  M61 MPH          Cloud              KS   ASOS

&&

ng
Local storm report, Mar 4, 7:10 PM CST, 50 minutes before
Preliminary Local Storm Report
National Weather Service Topeka KS
710 PM CST Tue Mar 4 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 PM     Non-Tstm Wnd Gst 2 E Clay Center         39.38N 97.09W
03/04/2025  M58 MPH          Clay               KS   Public

&&

ng
Local storm report, Mar 4, 7:39 PM CST, 21 minutes before
Preliminary Local Storm Report
National Weather Service Topeka KS
739 PM CST Tue Mar 4 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0712 PM     Non-Tstm Wnd Gst 2 NNE Manhattan         39.22N 96.56W
03/04/2025  M58 MPH          Riley              KS   Public

&&

ng

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

5 blizzard. Local standard time, as filed.

Blizzard, Brown

When
March 4, 8:00 PM CST to March 5, 12:00 AM CST
Where
Brown forecast zone
Reported by
Storm Chaser
Coordinates
39.827, -95.564 (the zone’s center; the record gives no point)

Video taken by a storm chaser showed near zero visibilities in heavy falling and blowing snow and winds of 40-70 mph in Fairview Kansas on highway 36. This corresponded to area ASOS that showed visibilities also falling to between one half and one quarter mile.

Blizzard, Nemaha

When
March 4, 8:00 PM CST to March 5, 12:00 AM CST
Where
Nemaha forecast zone
Reported by
Emergency Manager
Coordinates
39.784, -96.014 (the zone’s center; the record gives no point)

Report from Emergency Manager included blizzard conditions with near zero visibility with winds gusting to around 70 mph. This corresponded to area ASOS that showed visibilities also falling to between one half and one quarter mile. These conditions lasted for approximately 3 to 4 hours.

Blizzard, Pottawatomie

When
March 4, 8:00 PM CST to March 5, 12:00 AM CST
Where
Pottawatomie forecast zone
Reported by
Department of Highways
Coordinates
39.379, -96.342 (the zone’s center; the record gives no point)

Report from county highways included blizzard conditions with near zero visibility with winds gusting to around 60 mph. This corresponded to area ASOS that showed visibilities also falling to between one half and one quarter mile. These conditions lasted for approximately 3 to 4 hours.

Blizzard, Jackson

When
March 4, 8:00 PM CST to March 5, 12:00 AM CST
Where
Jackson forecast zone
Reported by
Broadcast Media
Coordinates
39.417, -95.794 (the zone’s center; the record gives no point)

Video from media showed blizzard conditions in Jackson County with near zero visibility due to wind and falling or blowing snow. This corresponded to area ASOS that showed visibilities also falling to between one half and one quarter mile. These conditions lasted for approximately 3 to 4 hours.

Blizzard, Jefferson

When
March 4, 8:00 PM CST to March 5, 12:00 AM CST
Where
Jefferson forecast zone
Reported by
Emergency Manager
Coordinates
39.236, -95.383 (the zone’s center; the record gives no point)

Reports from county EM included near zero visibility and winds of 50-65 mph with blizzard conditions. This corresponded to area ASOS that showed visibilities also falling to between one half and one quarter mile. These conditions lasted for approximately 3 to 4 hours. Snowfall amounts ranged from 1-3 inches estimated due to much of the snow blowing horizontally.

What these are

Blizzard
Sustained winds or frequent gusts of 35 mph or more with falling or blowing snow that cuts visibility below a quarter mile for three hours or longer.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2025Every state in 2025This day in weather historyWarnings in Kansas, March 2025

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1230411, 1230412, 1230413, 1230414, 1230415.